Wisconsin, 2007

Hail in Wisconsin, April 30, 2007

April 30, 2007 · NWS ARX · 2 events in 2 counties and zones

Hail the size of pennies and nickels was reported by law enforcement officials and the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of pennies and nickels was reported by law enforcement officials and the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 2:37 AM CST, 9 hours 48 minutes earlier.

Area forecast discussion, Apr 30, 2:37 AM CST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
337 AM CDT MON APR 30 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES AND SEVERE THREAT
TODAY/TONIGHT...TEMPERATURES THROUGH THE PERIOD.

SURFACE ANALYSIS AT 06Z SHOWED THE COLD FRONT FROM NEAR KORD TO KALO
AND KSUX...BETWEEN ONE LOW NEAR DETROIT AND ANOTHER IN NORTHEAST WY.
WEAK HIGH PRESSURE WAS LOCATED OVER NORTHERN MN/SOUTHWEST ONT. SOUTH
OF THE FRONT DEW POINTS WERE IN THE LOWER 50S...AND IN THE UPPER
20S/LOW 30S ACROSS MUCH OF MN/NORTHERN WI UNDER THE INFLUENCE OF
THE HIGH. WEAK 850-700MB MOISTURE TRANSPORT AND THETA-E CONVERGENCE
CONTINUED TO PRODUCE A FEW -SHRA FROM NORTH OF LSE TO AROUND
CHICAGO. 850MB MOISTURE TRANSPORT AND THETA-E CONVERGENCE...ALONG
WITH THE AID OF SHORTWAVE ENERGY MOVING EAST OUT OF MT...WERE
PRODUCING SHRA/TSRA ACROSS ND...MOVING EAST AT 50 TO 60 MPH.

NO MAJOR ERRORS NOTED WITH 30/00Z NAM/GFS INITIALIZATIONS...WITH
MODELS OFFERING QUITE SIMILAR SOLUTIONS FOR TODAY THRU WED NIGHT.
DPROG/DT OF 500MB HGTS AT 30/00Z SHOWED THE RUNS OF 28/00Z AND
29/00Z VERIFIED QUITE WELL...WITH SLIGHT EDGE TO GFS. FOR 00-36HRS
MODELS HAVE TRENDED TOWARD A COMPROMISE OF THEIR EARLIER RUNS WITH
THE SHORTWAVE TOPPING THE WESTERN NOAM UPPER RIDGE. FOR 36-84HRS
MODELS MAINTAIN GOOD CONSISTENCY AS STRONG TROUGHING PUSHES ONTO THE
WEST COAST AND RIDGING ALOFT MOVE EAST INTO CENTRAL NOAM...SETTING
UP A BLOCKY FLOW PATTERN. SOME DIFFERENCES WITH THE EVOLUTION OF THE
SOUTHERN STREAM SHORTWAVE ENERGY ACROSS THE SOUTHWEST CONUS/SOUTHERN
PLAINS...BUT THIS HAS LITTLE IMPACT ON THE AREA THRU WED NIGHT.
CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED BOTH NAM/GFS WITH GOOD
DEPICTIONS OF THE SFC MASS FIELDS ACROSS THE CENTRAL CONUS...WITH
EDGE TO NAM. A MODEL COMPROMISE LOOKED BEST WITH THE 00Z-06Z PRECIP
ACROSS THE CONUS. WV IMAGERY SHOWED BOTH NAM/GFS REASONABLE WITH
SHORTWAVE FEATURES ACROSS NOAM/EASTERN PAC...NAM BETTER WITH SOME...
GFS WITH OTHERS. WITH NO CLEAR MODEL FAVORITE AND SOLUTIONS
SIMILAR...FAVORED A NAM/GFS COMPROMISE THIS CYCLE. FORECAST
CONFIDENCE AVERAGE TO GOOD.

IN THE SHORT TERM...SHORTWAVE TROUGH OVER ALB/SASKAT/MT TRACKS TO
NEAR LK WINNIPEG TODAY WITH THE SFC LOW MOVING EAST ALONG THE FRONT
TO NEAR KMCW. AT 00Z THE SFC WARM FRONT AHEAD OF THE LOW IS NEAR A
KMCW-KDBQ LINE...THE 925MB FRONT IS NEAR A KRST-KMSN LINE AND THE
850MB FRONT IS NEAR A KMSP-KMKE LINE. IMPRESSIVE 850-700MB WARM
ADVECTION/ISENTROPIC LIFT/THETA-E CONVERGENCE INTO AND ACROSS THIS
FRONTAL BOUNDARY FROM LATE THIS MORNING INTO THE EVENING HOURS. THE
QUESTION IS AT WHAT LEVEL OF ASCENT WILL SATURATION/CONVECTION
OCCUR AS THE LOW LEVEL JET PUSHES MOISTURE NORTHWARD INTO/OVER THE
FRONT AND INTO THE TIGHT 925-700MB THERMAL GRADIENT. NAM...GFS...
SREF...GEFS ALL SATURATE/CONVECT IN THE 925-850MB LAYER...WHICH
PLACES THE HIGHER SHRA/TSRA CHANCES ACROSS THE NORTHEAST 2/3 OF THE
FORECAST AREA TODAY. THIS BASED ON SFC DEW POINTS AROUND 60F ACROSS
CENTRAL/ SOUTHERN IA. SFC-850MB FLOW DOES HAVE A CONNECTION TO THE
GULF OF MEX...WITH MOISTURE MOVING NORTH ACROSS KS/OK AND SOME
DEEPER MOISTURE ALREADY POOLED JUST SOUTH OF THE FRONT. WITH GOOD
MODEL CONSENSUS...RAISED POPS TO LIKELY FOR THE AFTERNOON/EVENING
ACROSS THE NORTHEAST 2/3 OF THE FORECAST AREA AS BEST FORCING/LIFT
MOVE ACROSS. WITH PASSAGE OF THE SFC-700MB TROUGH AXIS AROUND 06Z...
LOWERED -SHRA CHANCES FOR THE LATE HOURS OF MON NIGHT. SLIGHT RISK
OF SEVERE STORMS THIS AFTERNOON/EVENING LOOKS GOOD WITH THE SFC WARM
FRONT IN THE AREA. ENHANCED LOW LEVEL SHEAR WITH BACKED WINDS NEAR
THE SFC FRONT...COMBINED WITH MDT/STRONG 0-6KM BULK SHEAR AND MIXED
LAYER CAPES OF 1K-2K J/KG NEAR THE FRONT SUPPORT TORNADO THREAT IF
STORMS ARE SFC BASED. NORTH OF THE WARM FRONT...WHERE BETTER SHRA/
TSRA CHANCES ARE...STORMS WILL BE ELEVATED WITH THEIR ROOTS AROUND
900MB AND MAIN SEVERE THREAT IS LARGE HAIL. AFTER SYSTEM EXITS MON
NIGHT...TUE THRU WED NIGHT A QUIET PERIOD AS RIDGING ALOFT BUILDS
INTO THE NORTH-CENTRAL CONUS AND A BROAD AREA OF HIGH PRESSURE
SETTLES OVER THE WESTERN GREAT LAKES. A SHORTWAVE MAY RIPPLE THRU
THE NORTHWEST FLOW AND ACROSS THE AREA LATE TUE/TUE EVENING WITH A
SMALL -SHRA CHANCE. MODEL SOUNDINGS INDICATE A RATHER DRY AIRMASS
OVER THE AREA AND AN INVERSION NEAR 800MB SO LEFT FORECAST GRIDS
FROM TUE THRU WED NIGHT DRY FOR NOW.

HIGHS TODAY DEPENDANT ON HOW FAR NORTH THE WARM FRONT LIFTS...BUT
APPEARS NUMERICAL TEMP GUIDANCE LOOKS TO HAVE A GOOD HANDLE ON IT
WITH LOW 80S ACROSS THE SOUTHWEST END OF THE FORECAST AREA TO LOW
60S ACROSS THE NORTHEAST END...LIKELY TO BE UNDER CLOUDS/SHRA FOR
THE AFTERNOON. FAVORED BLEND OF NAM/GFS GUIDANCE LOWS FOR TONIGHT AS
THE COOLER AIRMASS SETTLES BACK ACROSS THE AREA. WITH PARTLY CLOUDY/
PARTLY SUNNY SKIES TUE...RAISED HIGHS A FEW DEGREES TOWARD WARMER OF
GUIDANCE. UNDER LIGHT WINDS AND MOSTLY CLEAR SKIES TUE NIGHT...
FAVORED COOLER OF GUIDANCE LOWS. WITH AGAIN AMPLE SUNSHINE ON WED...
FAVORED WARMER OF GUIDANCE HIGHS. WITH A BIT MORE SOUTHEAST WIND WED
NIGHT...TRENDED LOWS UP A BIT TOWARD 30/00Z GFS MEX-MOS GUIDANCE
VALUES.

.LONG TERM...THURSDAY THROUGH SUNDAY

30/00Z GFS/ECMWF CONTINUE TO INDICATE AN AMPLIFIED AND BLOCKY
PATTERN TO EVOLVE ACROSS NOAM FOR THE THU-SUN. RUN-TO-RUN CONTINUITY
REMAINS GOOD THRU FRI...AFTER WHICH MODELS CONTINUE TO STRUGGLE WITH
THE DETAILS/PROGRESSIVENESS OF THE OVERALL FLOW PATTERN. THIS
EXPECTED WITH AN AMPLIFIED/BLOCKY PATTERN. LATEST RUNS TREND TOWARD
MORE PROGRESSIVE BY SUN. MODELS ALSO WAFFLE ON DETAILS OF A PIECE OF
SOUTHERN STREAM ENERGY LIFTING NORTHWARD THRU THE PLAINS FRI/SAT.
PREVIOUS FORECAST ALREADY CARRIED SMALL SHRA/TSRA CHANCES STARTING
FRI NIGHT. LEFT THIS AS IS FOR NOW GIVEN THE MODEL VARIABILITY IN
THE SAT/SUN TIME FRAME. DAY CREW WILL HAVE HPC GUIDANCE AND A MORE
DETAILED LOOK AT GFS ENSEMBLES TO HELP SORT IT OUT AND DETERMINE IF
MAJOR CHANGES ARE NEEDED. TEMPS FOR THU THRU SUN LOOK TO BE NEAR TO
ABOVE SEASONAL NORMALS AND THIS WELL TRENDED IN THE PREVIOUS GRID
SET.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RRS
Hazardous weather outlook, Apr 30, 10:45 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT MON APR 30 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1145 AM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LAY ACROSS NORTHERN IOWA AND NORTHERN ILLINOIS
THIS AFTERNOON AND EVENING...WHILE AN AREA OF LOW PRESSURE ADVANCES
EAST ON THE BOUNDARY INTO NORTHEAST IOWA THIS EVENING. THIS
BOUNDARY AND LOW WILL BE THE FOCUS FOR THUNDERSTORM DEVELOP ALONG
AND NORTH OF THE FRONT THIS AFTERNOON AND TONIGHT. THE MOST
FAVORABLE TIME FOR STORM DEVELOPMENT WILL BE AFTER 3 PM.

THERE WILL BE ENOUGH INSTABILITY BROUGHT NORTH OF THE BOUNDARY...
ALONG WITH FAVORABLE WIND PROFILES...THAT SOME SEVERE WEATHER WILL
BE POSSIBLE. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WIND
GUSTS. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT IN THE
VICINITY OF THE FRONT. LOCALLY...THE MAIN SEVERE WEATHER THREAT
WILL GENERALLY LIE SOUTH AND WEST OF A BLACK RIVER FALLS TO BIG FLATS
WISCONSIN LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME NEXT WEEKEND AS A
STORM SYSTEM MOVES INTO THE CENTRAL PART OF THE COUNTRY. IT IS TOO
EARLY TO TELL IF ANY OF THOSE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING...ESPECIALLY SOUTH AND WEST OF INTERSTATE 94.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

RIECK

The radar

The La Crosse radar (KARX), 81 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Buffalo

When
April 30, 12:25 PM CST
Where
Buffalo County, 0.69 mi N of Alma
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.330, -91.920

Hail, Trempealeau

When
April 30, 5:09 PM CST
Where
Trempealeau County, 0.5 mi W of Galesville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.080, -91.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19255, 19256.